Louisiana, 2014

Hail and Damaging Winds in Louisiana, March 28, 2014

March 28, 2014 · NWS JAN · 12 events in 8 counties and zones

A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$295,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds. Conditions were favorable for large hail and damaging winds as stronger lift combined with the moisture and instability. A couple large intense supercell storms developed and produced hail up to 2 inches in diameter. Other intense storms also produced significant wind gusts of at least 80 mph which snapped power poles, specifically across far southeast Arkansas.

In addition to the severe storms, a combination of heavy rain was produced from other disturbances that moved through between Thursday and Friday nights. Widespread 3-5 inches of rain, with some locally higher amounts, fell across the region. Rivers rose quickly in response to the heavy rainfall, which caused minor to moderate flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 28, 3:45 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 3:45 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT FRI MAR 28 2014

...SEVERE STORMS AND HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF THE
REGION TONIGHT...

.DISCUSSION...SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL HAVE
RECENTLY DEVELOPED IN SOUTHERN ARKANSAS AND OTHER STORMS ARE
ORGANIZING IN EASTERN TX. THIS IS ALL IN RESPONSE TO A POTENT
INCOMING DISTURBANCE REACTING WITH A WEAK FRONTAL
BOUNDARY...PLENTIFUL INSTABILITY AND ADEQUATE DEEP LAYER WIND SHEAR.
SOME OF THESE SUPERCELLS IN SOUTHERN ARKANSAS WILL LIKELY BUILD DOWN
INTO PORTIONS OF THE ARKLAMISS DELTA OVER THE NEXT FEW HOURS...AND
THIS EXPLAINS THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR THOSE
LOCATIONS THROUGH 10 PM CDT.

MUCH OF THE INITIAL CELLULAR ACTIVITY ASSOCIATED WITH THE INCOMING
DISTURBANCE WILL LIKELY JUST CLIP NORTHWEST PORTIONS OF THE FORECAST
AREA THROUGH THE REMAINDER OF THE AFTERNOON WITH THE MORE
CONSOLIDATED INFLUX OF THUNDERSTORMS HOLDING OFF UNTIL THIS EVENING.
BUT BY EVENING THUNDERSTORMS NOW DEVELOPING NEAR THE ARKLATEX SOUTH
THROUGH EAST TEXAS SHOULD GROW UPSCALE INTO A CONVECTIVE LINE WHICH
ADVANCES SOLIDLY INTO THE HEART OF THE REGION BY LATE EVENING. MEAN
LAYER CAPE VALUES WITH ACTIVITY THIS AFTERNOON IN THE ARKLAMISS
DELTA WILL PEAK BETWEEN 1500 AND 2000 J/KG...BUT PEAK VALUES IN
WESTERN ZONES ASSOCIATED WITH THE INCOMING LINEAR COMPLEX SHOULD BE
MORE IN THE 1000-1500 J/KG RANGE. POTENTIAL FOR FORWARD PROPAGATION
OF SEGMENTS INTO THE UNSTABLE AIR MASS WILL ENHANCE RISK FOR
SIGNIFICANT WIND GUSTS WHILE LARGE HAIL TO AT LEAST GOLF BALL SIZE
IS A CONSIDERABLE RISK. LOW LEVEL SHEAR THROUGH THIS EVENING IS
GENERALLY EXPECTED TO REMAIN BELOW TORNADIC THRESHOLDS BUT I DO
THINK ENHANCEMENT OF SHEAR IN THE VICINITY OF CONVECTIVELY-INDUCED
MESOLOWS COULD BE ENOUGH TO HELP GENERATE A FEW EMBEDDED TORNADOES
REGARDLESS. THIS SHOULD MAINLY BE IN THE CASE IN WESTERN ZONES
WHERE CONVECTION WILL REMAIN INTENSE THIS EVENING.

ACTIVITY SHOULD TEND TO GRADUALLY WEAKEN AS IT HEADS EAST INTO AN
INCREASINGLY STABLE AIR MASS...WITH THE LIKELIHOOD OF SIGNIFICANT
WEAKENING QUITE HIGH BY THE TIME CONVECTION REACHES THE ALABAMA
BORDER AND THE COOLING EFFECTS OF LAST NIGHTS CONVECTION LINGER
LONGEST. HOWEVER...THIS WEAKENING TREND WITH EASTWARD MOVEMENT MAY
NOT HOLD UP IN MY FAR SOUTHERN ZONES DUE TO BAROCLINIC ENHANCEMENT
OF LOW LEVEL WIND FIELDS BECAUSE OF THE PROXIMITY OF THE BOUNDARY
PUT DOWN IN THE WAKE OF LAST NIGHTS STORMS. ADDITIONALLY...POTENTIAL
FOR STRENGTHENING SOUTH FLOW IN SOUTHERN ZONES JUST AHEAD OF
CONVECTION COULD PULL UP GULF MOISTURE QUICKLY ENOUGH TO MAINAIN
STORM INTENSITIES WELL INTO THE NIGHT. THE BAROCLINIC ENHANCEMENT
OF SHEAR IN SOUTHERN ZONES IS ALSO WHY WE ARE ADVERTISING THE
POTENTIAL FOR EMBEDDED TORNADOES WITH ACTIVITY DOWN THERE WELL INTO
THE NIGHT.

FINALLY IN REGARDS TO ACTIVITY TONIGHT...A FLASH FLOOD WATCH WAS
ISSUED THROUGH THE NIGHT IN ROUGHLY THE SAME LOCATIONS WHICH
RECEIVED A BIG DUMPING OF RAINFALL LAST NIGHT. THIS SYSTEM SHOULD BE
PROGRESSIVE ENOUGH WHERE FLOODING WOULD NOT BE A BIG WORRY BY
ITSELF...BUT UPON SATURATED GROUND A QUICK ONE TO TWO INCHES COULD
CAUSE SOME HIGH WATER ISSUES.

ALL THE THUNDERSTORMS SHOULD BE CLEARING TO THE EAST LATE TONIGHT
WITH A COLD FRONT DRIVING SOUTH TO THE COAST DURING THE FIRST HALF
OF THE DAY TOMORROW. GUSTY NORTH WINDS WILL BE FOUND BEHIND THE COLD
FRONT AND CONDITIONS COULD BE A LITTLE CHILLY BEFORE MIDDAY AS
CLOUDS WILL BE SLOW TO CLEAR AND SOME PATCHY DRIZZLE COULD LINGER IN
SPOTS. BUT CONDITIONS SHOULD BE RELATIVELY MILD BY TOMORROW
AFTERNOON WITH THE REST OF THE WEEKEND PLEASANT AND ONLY A LITTLE
COOLER THAN AVERAGE. /BB/

&&

.PREV DISCUSSION... /ISSUED 435 AM CDT FRI MAR 28 2014/

SUNDAY THROUGH THURSDAY...

HIGH PRESSURE WILL BE SHORT LIVED AT THE BEGINNING OF THE PERIOD AS
PROGRESSIVE MID LEVEL FLOW ALLOWS IT TO QUICKLY PUSH EAST AND
SOUTHERLY LOW LEVEL WINDS TO RETURN BY SUNDAY NIGHT. NEXT SHORTWAVE
PULLS OUT OF THE INTERMOUNTAIN WEST INTO THE PLAINS ON MONDAY. THIS
SYSTEM WILL DRAG A WEAK FRONT TO THE NORTHWEST DOORSTEP OF THE
FORECAST AREA BY TUESDAY...BUT DOES NOT SEEM TO HAVE MUCH AFFECT ON
OUR FORECAST OTHER THAN TO INCREASE CLOUDINESS.

PATTERN LOOKS TO AMPLIFY MOVING INTO THE MID WEEK TIMEFRAME AS
DECENT COLD CORE MOVES FROM THE PAC NW INTO THE ROCKIES. BACKING
FLOW OVER THE AREA WILL SET UP WARM ADVECTION AND RE-ENERGIZE THE
OLD FRONTAL BOUNDARY. CONVECTION LOOKS A GOOD BET BY WEDNESDAY AS
MID/UPPER 60 DEWPOINTS SURGE NORTH OUT OF THE GULF OF MEXICO AND MID
LEVEL SYSTEM MOVES OUT INTO THE PLAINS. WILL HAVE TO WATCH THE
EVOLUTION OF THIS EVENT AS THE COLD FRONT STARTS TO MOVE. GFS/EURO
ARE SHOWING 1500-2000 J/KG OF CAPE COINCIDENT WITH 350 M2/S2 0-3KM
HELICITY OVER THE NW HALF BY WEDNESDAY AFTERNOON/EVENING AND AGAIN
THURSDAY FOR THE ENTIRE FORECAST AREA AS THE FRONT NEARS. SINCE THIS
EVENT IS STILL QUITE A WAYS OUT...WILL HOLD OFF ON MENTIONING ANY
SEVERE POTENTIAL IN THE HWO FOR NOW./26/

&&

.AVIATION...AS OF LATE THIS AFTERNOON CEILINGS WERE MOSTLY
VFR...EXCEPT MVFR OVER THE EASTERN THIRD. ANOTHER WAVE OF STORMS
WILL AFFECT THE REGION FROM 5 PM IN THE WEST TO AROUND 10 PM IN THE
EAST. THIS WILL BRING ADDITIONAL IFR CEILINGS AND VISIBILITIES IN
THUNDERSTORMS ALONG WITH GUSTY WINDS IN EXCESS OF 50 KNOTS AND SOME
LARGE HAIL POTENTIAL. THE STORMS WILL EXIT THE REGION BY EARLY
SATURDAY MORNING./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       56  70  42  71 /  90  12   0   0
MERIDIAN      57  73  38  70 /  90  14   0   0
VICKSBURG     54  70  41  71 /  90   9   0   0
HATTIESBURG   63  76  44  73 /  90  14   0   0
NATCHEZ       57  70  42  70 /  90  10   0   0
GREENVILLE    55  68  41  69 /  90   6   0   0
GREENWOOD     54  67  38  69 /  90   7   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR MSZ047>050-053>066-072>074.

LA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR LAZ015-016-023>026.

AR...NONE.
&&

BB/17/26
Hazardous weather outlook, Mar 28, 2:25 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI MAR 28 2014

ARZ074-075-LAZ007>009-MSZ018-019-025-034-035-040-041-292030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...LATE AFTERNOON THROUGH SATURDAY

TORNADOES
RISK...LIMITED
TIMING...LATE AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
RISK...HIGH
TIMING...LATE AFTERNOON THROUGH TONIGHT

FLOODING
RISK...LIMITED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WINDS OF 75 MPH ARE EXPECTED TO DEVELOP BY LATE AFTERNOON INTO THE
EVENING ACROSS THE REGION. ALSO A FEW TORNADOES WILL BE POSSIBLE WITH THIS
SYSTEM. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME
LOCALIZED FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE
GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 5 PM THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR
MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ029>033-038-039-045-046-052-292030-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-
KEMPER-LAUDERDALE-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...AND NORTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT

FLOODING
RISK...LIMITED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF QUARTER SIZED HAIL AND DAMAGING
WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS THE
REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME
LOCALIZED FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE
GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 9 PM THIS
EVENING THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR
MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ026>028-036-037-042>044-292030-
GRENADA-CARROLL-MONTGOMERY-HOLMES-ATTALA-YAZOO-MADISON MS-LEAKE-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT

FLOODING
RISK...LIMITED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND
DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS
THE REGION. ALSO A TORNADO CAN NOT BE RULED OUT. RAINFALL AMOUNTS OF
ONE TO TWO INCHES MAY CAUSE SOME LOCALIZED FLOODING ISSUES WITH THESE
STORMS. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM
OCCURRENCE WILL BE FROM 9 PM THIS EVENING THROUGH EARLY SATURDAY
MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

LAZ015-016-023>026-MSZ047-053-054-059>064-072>074-292030-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-LAMAR-FORREST-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

TORNADOES
RISK...LIMITED
TIMING...TONIGHT

SEVERE THUNDERSTORMS
RISK...HIGH
TIMING...TONIGHT

FLOODING
RISK...ELEVATED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WINDS OF 75 MPH ARE EXPECTED TO DEVELOP LATE AFTERNOON IN NORTHEAST LOUISIANA
AND BY MID EVENING ACROSS SOUTH MISSISSIPPI. ALSO A FEW TORNADOES
WILL BE POSSIBLE. RAINFALL AMOUNTS OF ONE TO THREE INCHES MAY CAUSE
SOME FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE GREATEST
WINDOW FOR SEVERE STORM OCCURRENCE WILL BEGIN FROM 5-7 PM ACROSS
NORTHEAST LOUISIANA AND AT 9-10 PM ACROSS SOUTHERN MISSISSIPPI
THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR MORE
DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ048>051-055>058-065-066-292030-
HINDS-RANKIN-SCOTT-NEWTON-SIMPSON-SMITH-JASPER-CLARKE-COVINGTON-
JONES-
325 PM CDT FRI MAR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT

FLOODING
RISK...ELEVATED
TIMING...TONIGHT

STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND
DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY 9 PM THIS EVENING
ACROSS THE REGION. ALSO A TORNADO CAN NOT BE RULED OUT. RAINFALL
AMOUNTS OF ONE TO THREE INCHES MAY CAUSE SOME FLOODING ISSUES WITH
THESE STORMS. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM
OCCURRENCE WILL BE FROM 9 PM THIS EVENING THROUGH EARLY SATURDAY
MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

17

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
HIGH...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

...ADDITIONAL URLS FOR FLOODING ISSUES...

LOWER MISSISSIPPI RIVER RFC HOME PAGE...
   WWW.SRH.NOAA.GOV/LMRFC/
NWS SIGNIFICANT RIVER FLOOD OUTLOOK...
   WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
   WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
WPC EXCESSIVE RAINFALL DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
WPC DAY 1 THROUGH 7 QPF...
   WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
   WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
   WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Mar 28, 5:53 PM CST, 1 hour 47 minutes before
LAZ026-290025-
CONCORDIA LA-
653 PM CDT FRI MAR 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT FRI MAR 28 2014

...STRONG STORMS ENTERING SOUTHERN CONCORDIA PARISH...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF SLOCUM AT 653 PM
CDT...MOVING NORTHEAST AT 30 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3153 9167 3144 9151 3141 9147 3137 9152
      3143 9155 3141 9158 3139 9158 3138 9155
      3134 9155 3134 9153 3127 9160 3126 9165
      3122 9163 3119 9166 3130 9183
TIME...MOT...LOC 2353Z 218DEG 25KT 3132 9167

BK
Local storm report, Mar 28, 6:10 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             LAKE VILLAGE            33.32N 91.28W
03/28/2014  E1.00 INCH       CHICOT             AR   LAW ENFORCEMENT

&&

JCULIN
Local storm report, Mar 28, 6:20 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
720 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             1 S MONTROSE            33.28N 91.50W
03/28/2014  E1.00 INCH       ASHLEY             AR   PUBLIC

&&

EC
Local storm report, Mar 28, 6:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
739 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             5 S GREENVILLE          33.31N 91.05W
03/28/2014  E1.75 INCH       WASHINGTON         MS   EMERGENCY MNGR

            REPORTED AT MS HIGHWAY 1 AND MS HIGHWAY 454

&&

DL
Local storm report, Mar 28, 6:51 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
751 PM CDT FRI MAR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     7 ESE LAKE VILLAGE      33.27N 91.18W
03/28/2014  E70.00 MPH       CHICOT             AR   STORM CHASER

            STORM CHASER REPORTED 60-70 MPH INFLOW WINDS WITH A
            RAIN-WRAPPED FUNNEL CLOUD TO THE EAST

0735 PM     HAIL             3 E GREENVILLE          33.39N 91.01W
03/28/2014  E0.88 INCH       WASHINGTON         MS   EMERGENCY MNGR

            AT REED ROAD AND RACEWAY ROAD

&&

DL
Special weather statement, Mar 28, 7:24 PM CST, 16 minutes before
LAZ015-016-023>026-MSZ047-053-059>061-290145-
ADAMS MS-WARREN MS-JEFFERSON MS-FRANKLIN MS-CLAIBORNE MS-TENSAS LA-
RICHLAND LA-FRANKLIN LA-CONCORDIA LA-CATAHOULA LA-MADISON LA-
824 PM CDT FRI MAR 28 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
824 PM CDT FRI MAR 28 2014

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS LIKELY TO AFFECT
NORTHEAST LOUISIANA AND PARTS OF WEST CENTRAL AND SOUTHWEST
MISSISSIPPI LATER THIS EVENING...

A LINE OF SEVERE THUNDERSTORMS WAS MOVING ACROSS WEST CENTRAL AND
PARTS OF SOUTHWEST LOUISISANA AT 820 PM. RADAR INDICATED THAT VERY
HIGH WINDS ARE ASSOCIATED WITH THIS LINE OF STORMS. IT IS EXPECTED
THIS LINE WILL MAINTAIN ITS INTENSITY AS IT MOVES EAST AND AFFECT
NORTHEAST LOUIAIANA AND SOUTHWEST MISSISSIPPI ALONG AND SOUTH OF
INTERSTATE 20 BETWEEN 10 PM AND MIDNIGHT.

IN ADDITION TO THE POTENTIAL FOR DAMAGING WINDS...WHICH COULD
POTENTIALLY BE WIDESPREAD...LARGE HAIL AND TORNADOES WILL BE
POSSIBLE WITH THESE STORMS.

PEOPLE IN CLAIBORNE...FRANKLIN...JEFFERSON...WARREN AND ADAMS
COUNTIES...AND MADISON...CATAHOULA...CONCORDIA...FRANKLIN...RICHLAND
AND TENSAS PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3131 9201 3194 9199 3193 9191 3208 9193
      3210 9188 3216 9190 3217 9197 3248 9194
      3239 9091 3133 9105 3132 9113 3137 9124
      3131 9146 3126 9148 3121 9176 3129 9193
      3123 9191 3122 9198 3128 9203
TIME...MOT...LOC 0117Z 261DEG 46KT 3172 9357 3155 9345
          3127 9348 3104 9357 3079 9383

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 182 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
March 28, 7:40 PM CST
Where
Morehouse County, 2.22 mi NW of Stampley
Measured
63 kt (72 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.840, -91.810

Trees and power lines were blown down near Cooper Lake Road and Yeldell Road.

Thunderstorm Wind, West Carroll

When
March 28, 8:05 PM CST
Where
West Carroll County, 0.58 mi W of Kilbourne
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.000, -91.310

A travel trailer was moved off of its blocks.

Hail, Richland

When
March 28, 8:10 PM CST
Where
Richland County, 1.81 mi SW of Crew Lake
Measured
1 in hail
Reported by
Public
Coordinates
32.460, -91.900

Dime to quarter sized hail was reported along Comeaux Road.

Hail, West Carroll

When
March 28, 8:12 PM CST
Where
West Carroll County, 0.9 mi SW of Oak Grove
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.860, -91.390

Half dollar sized hail in Oak Grove.

Hail, East Carroll

When
March 28, 8:45 PM CST
Where
East Carroll County, 0.4 mi SE of Lake Providence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.796, -91.175

Hail, Richland

When
March 28, 9:00 PM CST
Where
Richland County, 0.9 mi SE of Rayville Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.470, -91.760

Thunderstorm Wind, Catahoula

When
March 28, 9:00 PM CST to 9:15 PM CST
Where
Catahoula County, Jonesville
Measured
58 kt (67 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.620, -91.830

Several trees and large limbs were blown down across the parish.

Thunderstorm Wind, Franklin

When
March 28, 9:08 PM CST to 9:15 PM CST
Where
Franklin County, 2.24 mi NNE of Extension to 0.7 mi SSE of Gilbert
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.001, -91.807

Numerous trees and power lines were blown down across the parish. More damage was reported across the southern portion of the parish.

Thunderstorm Wind, Concordia

When
March 28, 9:20 PM CST to 9:30 PM CST
Where
Concordia County, 0.59 mi E of Concordia Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
31.630, -91.560

Trees and power lines were blown down across the parish.

Thunderstorm Wind, Concordia

When
March 28, 9:32 PM CST
Where
Concordia County, 1.5 mi NNW of Vidalia
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
31.570, -91.440

A few trees and power lines were blown down. A metal roof was peeled off of a home and a porch was blown off of a mobile home.

Thunderstorm Wind, Tensas

When
March 28, 9:36 PM CST
Where
Tensas County, 0.76 mi SW of Wilsonia
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.921, -91.328

Trees and power lines were blown down.

Thunderstorm Wind, Tensas

When
March 28, 9:45 PM CST
Where
Tensas County, 0.59 mi E of St Joseph
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.920, -91.240

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501490, 502415, 502416, 502417, 502418, 502419, 502420, 502421, 502422, 502424, 502423, 502425.